Florida, 2018

Hail and Damaging Wind in Florida, August 9, 2018

August 9, 2018 · NWS MFL · 6 events in 2 counties and zones

While storm coverage was limited, dry air from the Saharan Air Layer helped enhance the strength of afternoon showers and storms. Activity that developed along the east coast seabreeze in Miami-Dade County early in the afternoon produced numerous reports of hail over the western suburbs of Miami metro area from Doral to West Kendall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

While storm coverage was limited, dry air from the Saharan Air Layer helped enhance the strength of afternoon showers and storms. Activity that developed along the east coast seabreeze in Miami-Dade County early in the afternoon produced numerous reports of hail over the western suburbs of Miami metro area from Doral to West Kendall. Winds were recorded in the 40-50 mph range. Additional storms across Palm Beach County later in the afternoon and evening produced wind damage around Lake Okeechobee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 9, 3:02 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 9, 3:02 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Miami FL
402 PM EDT Thu Aug 9 2018

.DISCUSSION...
Surface high pressure continues to dominate the synoptic pattern
affecting sensible weather in South Florida providing warm,
relatively drier conditions. Saharan dust the last few days over
the region has also contributed to diminished convective coverage.
As the dust moves on from the region over the next day or so, the
atmospheric moisture at those higher levels should be able to
recover closer to what is more typical for summertime in South
Florida. Friday will be another warm day with heat index values
easily reaching into the 100s during the peak parts of the day.

As the weekend approaches, moisture will recover and convective
coverage will increase closer to what is more typical for South
Florida in August. Temperatures will continue to be warm and heat
index values will still rise into the 100s. The light wind
flow expected will allow any sea breezes that develop to push
inland which should allow convection to focus over the interior
portions of the area where those boundaries collide.

As we enter the early part of next week, a system pushing through
the Great Lakes will push the Atlantic high pressure southward. A
tropical upper tropospheric trough will push through the Greater
Antilles and near the southern Florida region on late Monday into
Tuesday. High pressure will build back by midweek with the summer
pattern continuing.

&&

.MARINE...
Light flow will persist through the weekend with showers and
storms possible each day and over the waters in the overnights and
early morning hours. Lake Okeechobee could see afternoon showers
and storms in the vicinity. The main concerns will be lightning
and locally strong wind gusts and higher seas with thunderstorms.

&&

.BEACH FORECAST...
There is a Beach Hazard Statement in effect for Collier County
beaches through at least this evening. Significant red tide
conditions may lead to respiratory irritation, especially across
central and northern parts of the coastline.

&&

.PREV DISCUSSION... /issued 149 PM EDT Thu Aug 9 2018/

AVIATION...
East coast sea breeze has pushed just west of MIA and well west of
FLL as of 1745Z. Scattered showers and isolated thunderstorms
will begin developing along the sea breeze before 19Z. Most of
the activity will occur just west of the east coast terminals.
However, given a westerly storm motion this afternoon, it's a good
idea to have at least VCSH for east coast terminals from 19-23Z.
Left VCSH out of FLL since FLL will be farther from the sea breeze
and activity than the other terminals. Will need to monitor as
VCTS could become necessary. A few storms could become strong this
afternoon. Even if they occur west of terminals, they could
produce outflow boundaries that make winds temporarily gusty and
erratic.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  76  91  75  91 /  20  30  30  50
Fort Lauderdale  78  91  78  90 /  10  30  30  40
Miami            76  91  76  90 /  10  40  30  50
Naples           76  91  77  90 /  10  20  20  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Sunday evening for FLZ069.

AM...None.
GM...None.

&&

DISCUSSION...02/RAG
MARINE...02/RAG
AVIATION...98/ABH
BEACH FORECAST...02/RAG
Hazardous weather outlook, Aug 9, 8:39 AM EST, 7 hours 25 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
939 AM EDT Thu Aug 9 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
100145-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
939 AM EDT Thu Aug 9 2018

...SCATTERED AFTERNOON THUNDERSTORMS INTERIOR...
...HEAT INDEX VALUES 105 TO 107 DEGREES...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: There is a chance of thunderstorms mainly this
afternoon as sea breezes push inland over interior South Florida.
Cloud-to-ground lightning and gusty winds are the primary threats.

Wind: Wind gusts in the strongest storms this afternoon in the
interior and western portions of the east coast metro could exceed
40 mph.

Temperatures: Heat indices will reach 105 to 107 degrees across much
of South Florida today.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a chance of mainly afternoon thunderstorms through the
period, especially over interior South Florida. The best chances for
thunderstorms will be Saturday through Monday. Lightning is the
primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Hagen

In the hours before

Special weather statement, Aug 9, 3:09 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Miami FL
409 PM EDT THU AUG 9 2018

FLZ072>074-173-092115-
Metropolitan Miami Dade FL-Metro Broward County FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
409 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 515 PM EDT...

* At 408 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Royal Palm Ranches, or near
  Pembroke Pines. This storm was nearly stationary.

* Small hail and wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
  Miramar, Davie, Plantation, Sunrise, Miami Gardens, Weston, North
  Miami, North Miami Beach, Dania Beach, Miami Lakes, Cooper City,
  Hialeah Gardens, Opa-Locka, West Park and Miami Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2585 8039 2613 8036 2610 8018 2582 8021
TIME...MOT...LOC 2008Z 265DEG 1KT 2603 8029

ALM

The radar

The Miami radar (KAMX), 20 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Miami-Dade

When
August 9, 4:04 PM EST
Where
Miami-Dade County, 0.93 mi NE of Sweet Water
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
25.780, -80.360

Trained spotter reported dime sized hail along the Florida Turnpike near NW 41st Street. An additional report of pea sized hail was received nearby at the intersection of NW 107th Avenue and SR 836/Dolphin Expressway.

Hail, Miami-Dade

When
August 9, 4:20 PM EST to 4:35 PM EST
Where
Miami-Dade County, 3.03 mi NNE of Miami New Tamiami Ar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
25.690, -80.410

Trained spotter reported one-half inch to three-quarter inch hail from 520 to 535 PM EDT.

Hail, Miami-Dade

When
August 9, 4:24 PM EST
Where
Miami-Dade County, 2.85 mi WSW of Westwood Lakes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
25.710, -80.420

A trained spotter reported dime sized hail near the intersection of Miller Drive and SW 137th Avenue.

Hail, Miami-Dade

When
August 9, 4:31 PM EST
Where
Miami-Dade County, 2.79 mi SW of Westwood Lakes
Measured
1.25 in hail
Reported by
Public
Coordinates
25.700, -80.410

Public picture and video received of pea sized hail falling with embedded larger pieces estimated up to half dollar size.

Hail, Miami-Dade

When
August 9, 4:38 PM EST to 4:40 PM EST
Where
Miami-Dade County, 0.95 mi NNE of Miami New Tamiami Ar
Measured
0.88 in hail
Reported by
Public
Coordinates
25.662, -80.424

Public report of hail ranging in size from one-quarter inch up to three-fifths of an inch in The Hammocks near SW 142 Avenue and SW 112 Street. Additional pea -sized reports were received in the nearby Kendale Lakes area.

Thunderstorm Wind, Palm Beach

When
August 9, 8:03 PM EST
Where
Palm Beach County, 7.15 mi NNE of Canal Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
26.950, -80.600

Member of public, an employee of local business, reports numerous large tree branches down, 6-inches in diameter and greater. Also, the top of a palm tree was snapped off. Time estimated based on Doppler radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783507, 783508, 783509, 783510, 783511, 781414.